[Question #165] hiv or no?

37 months ago
I had two possible exposures to HIV about 1 1/2 years ago. One was March 2104 wihich was a blood exposure from HIV positive coworker. The other was a sexual exposure in April 2014. I started having symptoms 2 weeks after exposure in April. Genital lesion, sore throat, swollen nodes, fevers over 101, sore neck, fatigue, night sweats, chills, diarehha, fungal infections, headaches, lost almost 20 lbs, muscle spasms, muscle weakness, sore muscles, rashes, C Diff, Upper respiratory infections and more. Ive also developed genital warts. I have taken around 12 hiv antibody  tests up to this point, all neagative. Negative duo test at 8 weeks and around 17 months. Negative RNA PCR test around 6 weeks and almost 18 months. About 7 weeks ago I started getting sick again. Sore throat which i still have, severe sore neck, sollen nodes in neck/armpits and top of legs near genital area, fevers, night sweats, fever, stomach pain, bronchitis for 6 weeks, blurry vision, headaches, dizziness, lost almost 20 lbs, itching skin, nausea, diarehha, small brown spots, larger flat brown spots that are flaky if i scratch them, small raised reddish brown spots and small pinpoint red spots. Im concerned about my test results up to this point because of meds Ive been taking. I was taking TNFa blockers for Chrons Disease and Psoriasis. Ive been on the meds for years prior to the exposures, but stopped the meds once I  started getting sick. Ive probably taken around 5 doses in between my expsure and present day, staggered throught the 18 month period. I also took prednisone several times in between exposure and now. Im concerned the the meds caused immunosuppression and caused false negatives on my tests. i know the tests are more sensitive, but if you are not producing antbodies that doesnt matter. i read that the TNFa blocker I was one actually deactivates B cell activity and the prednisone suppresses the immune system as well. I was also tol that people with psorisis have some of the same genes that Elite contollers have. Im also worried about a possible dual HIV infection or superinfection. Since the exposures Ive watched my blood counts. Ive had a steady decrease in lymphocyte, hemoglobin, hematocrit, B-12, RBC and cortisol, all of which are now low. Also my neutrophils have steadily increased which are now high. The last tests ive taken was 2 aniboby tests within last 2 weeks and an RNA PCR test Septmber 28th. Im convinced im infected. Im also having buzzing in my feet and hands. Are there any other tests I can ask for since i think Im immunosuppressed. My lymphocytes are 12% and absolute lymphocytes are .9
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
37 months ago
Welcome to the forum. Thanks for your question. It came in while I was online: most users shouldn't expect near real-time replies!

Despite your personal belief ("I'm convinced I'm infected), unquestionably you do not have HIV. It is impossible to have HIV (either HIV1 or or 2, or any atypical strain) and have the negative test results you have had. Treatment with TNF blockers (like Humira, Remicade, and many others) cannot produce falsely negative HIV tests, despite what you may have believed. They are not known to actually suppress HIV antibody production or detection, even though they theoretically can interfere with B lymphocyte function. Equally important, even if they did that, the reduced antibody production would allow HIV to proliferate to even higher levels, which would increase, not decrease, the detection of antigen or DNA/RNA. In other words, your DUO and PCR tests would still be positive, maybe even more strongly positive than otherwise.

As for the symptoms and various non-HIV test results you report, some are typical for HIV, but also for innumerable other medical conditions. And the overall pattern of symptoms and lab findings is not suggestive of HIV. Even if they were, the HIV test results always overrule exposure history, symptoms, and lab findings. There are no exceptions.

So for sure you don't have HIV. I have no doubt that your doctors (perhaps several of them?) have said the same thing. You should stop barking up that tree, and for sure don't waste any more money (or medical insurance resources) on further HIV testing. I'm not saying you have no immunodeficiency of some kind, but this forum doesn't delve into medical issues other than HIV and STDs, nor do we advice about how to test for immunodeficiency or other medical conditions. 

So all I can do is suggest that you continue to work with your doctors, secure in the knowledge that HIV isn't the problem.

I hope these comments have been helpful. Best wishes--   HHH, MD


---
37 months ago
It's really hard for me to believe my results when I was healthy before the exposures. I mean, 90% of the symptoms I've had since then I never had before in my life. I've had bronchitis for 6 weeks, been on 3 antibiotics, and I'm still sick. I've read that there are people infected with HIV that test negative for antibody and PCR. 
1. Is it possible that I have AIDS and that I'm testing negative because of that?
2. I had 2 shots of Prednisone, took 10mg prednisone pills and was on antibiotics within 3 weeks up to taking my last antibody and PCR test. Could they affect the results? I read that they can lower viral load.
3. My Doctor said he consulted an HIV specialist at MUSC and he said despite my many negative results that there is still a chance I could have HIV.
4. I started having muscle atrophy months after my exposures and I have lost at least 50% of my muscle. What muscle I have left is soft and weak.
5. I've read that PCR tests have been known to miss infections 
6. Maybe I have it and it's proviral and maybe I should take an DNA PCR test?
7. Maybe I've been so immunosuppressed from the meds that I just recently seroconverted?
8. Maybe I have HTLV?
9. I know I got genital warts from the exposure and I read that they go hand in hand with HIV.
10. Is it true the TNFa blockers and prednisone can lower viral load/replication?
11. Could I be an elite contoller?
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
37 months ago
Sigh. You are grasping at straws. I have no doubt your symptoms began after the exposures described. That doesn't mean they are due to HIV. Frankly, your symptoms are most consistent with the physical manifestations of anxiety -- and since these sexual exposures obviously are the source of that anxiety, the timing is consistent with that diagnosis. There's probably a vicious circle as well, with the anxiety and symptoms themselves making the whole problem worse.

You can come up with all the "what if", "did you really mean", or "is it still possible" questions you like. The answers will never change. If you will carefully read the replies you have had both in this thread and your previous one, you will understand that these new questions have already been answered. Hence my final replies are very brief.

1) No, not possible.
2) Makes no difference. Even if prednisone could interfere with antibody testing, that would make PCR test even MORE positive, not less.
3) I guess you'll have to ask that MUSC doctor about his or her opinion. My guess is the information was presented to him/her in a biased manner.
4) HIV doesn't do this except in presence of overt AIDS, which you do not have.
5) It is impossible for both antibody and PCR to miss HIV infection. One or the other always is positive, usually both. There are no exceptions.
6) Nonsense. I never head of a "proviral" HIV infection.
7) That doesn't happen. If you were so immunosuppressed, you would also have the life threatening AIDS conditions like pneumocystis pneumonia, MAC infection, CMV esophagitits, etc, etc.
8) HTLV doesn't cause symptoms like this. 
9) Oh good grief. Among people with new genital warts, less than 1 in a million also have new HIV infections.
10) I am unaware of such a thing.
11) "Elite controllers" still have positive antibody and usually PCR tests; and if you were an elite controller, that would prove your symptoms aren't due to HIV. Elite controllers are always entirely asymptomatic.

Your thought processes on this are frankly irrational. In addition to following up with your personal physician, you need professional counseling to figure out a) the cause of your symtoms and b) your inability to understand and accept the repeated, reasoned, science-based reassurance you have had both on this forum and undoubtedly from your own doctors. I suggest psychiatric evaluation and counseling from compassion, not criticism. Just do it: you won't regret it.

Trust me on this:  you do not have HIV. There is NOTHING else that will come to mind that would possibly change the advice and opinions you have, and I have already devoted more time and energy to your questions than to the large majority on this forum. Therefore, I'm closing this thread at this time. Best wishes and stay safe.

HHH, MD

---
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
37 months ago
And by the way, please do not attempt to post the same questions a third time on this forum. Repetative questions are not permitted, and another one would be deleted without reply and without refund of the posting fee.

Do your best to accept and believe what we have said. You really shouldn't be at all worried about HIV, as you continue to work with your doctor(s) about the actual causes of your symptoms. Good luck.
---